Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 17, 2009Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2009, 6:44 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 6:44 PM MDT (00:44 UTC)
Expired
Apr 17, 2009, 7:30 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 163 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180044
SVRDDC
KSC075-187-180130-
/O.NEW.KDDC.SV.W.0009.090418T0044Z-090418T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HAMILTON COUNTY IN SOUTHWEST KANSAS.
  NORTH CENTRAL STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT/730 PM MDT/

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JOHNSON CITY...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  RURAL RESIDENCES OF NORTHERN STANTON AND SOUTHERN HAMILTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3770 10194 3782 10186 3781 10169 3756 10169
      3754 10180
TIME...MOT...LOC 0043Z 162DEG 16KT 3760 10176

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:29 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 2:29 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI APR 17 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IS IF ANY SEVERE STORMS WILL FIRE LATE
THIS AFTERNOON AND/OR EVENING AND HOW FAR WILL THAT SEVERE
POTENTIAL EXTEND.

THE LATEST RUN OF THE NAM WOULD INDICATE ONLY OUR 2 SOUTHWEST-MOST
COUNTIES WOULD STAND A CHANCE TO SEE SEVERE WEATHER.  HOWEVER,
TAKING A LOOK AT CAPE AND SHEAR, THAT SEVERE THREAT WOULD BE A
LITTLE FARTHER NORTH AND EAST, BUT STILL ONLY COVERING ABOUT 8-9
COUNTIES SOUTHWEST OF A MEADE TO LAKIN LINE.  THIS MATCHES UP
FAIRLY WELL WITH SPCS THINKING AND CURRENT TRENDS OF THE RADAR AND
SATL.  THE 8 TO 9-COUNTY AREA MENTIONED ABOVE HAS SEEN LITTLE IN THE
WAY SO WIDESPREAD PRECIP TODAY AND LESS CLOUD COVER.  SO THE SURFACE
HAS HAD A CHANCE TO WARM AND BECOME MORE UNSTABLE.  THERE WILL BE
PLENTY OF TIME FOR COLD AIR TO SWOOP OVER THE SOUTHWEST CORNER OF
MY CWA THIS EVENING.  THE MAIN RISK WILL BE FOR LARGE HAIL MAYBE UP
TO THE SIZE OF QUARTERS, AND A FEW DOWNBURST WINDS OF 55-65 MPH.  THE
THREAT OF A TORNADO SEEMS SLIM, GIVEN THE LACK OF BOUNDARIES TO
FOCUS ON AND NEARLY STACKED VERTICAL FLOW.  HOWEVER, SHEAR WILL
INCREASE FROM 00-03Z, AND A COLD POOL ALOFT WILL SLIDE INTO FAR
WESTERN KANSAS.

ADDITIONALLY, HAVE ADDED AREAS OF FOG TO ALL OF THE CWA TONIGHT,
BETWEEN 09Z AND 14Z.  THE HIGH WATER CONTENT IN THE UPPER LAYERS OF
THE SURFACE, WINDS GOING LIGHT AND THE BOUNDARY LAYER TRAPPING IN
MUCH OF THE FALLING MOISTURE WILL RESULT IN SATURATED AIR AT OR
NEAR THE SURFACE.  DUE TO EXPECTED RAINFALL, NOT TOO SURE WE WILL
SEE <1/4-MILE (DENSE), SO OPTED FOR AREAS OF INSTEAD.

LOOKING AT THE ECMWF AND GFS MODELS REVEAL THAT PLENTY OF MOISTURE
WILL STAY FLOWING NORTH THROUGH THE CWA THROUGH SATURDAY NIGHT.
RAINFALL QPF HAS BEEN DIFFICULT, DUE IN LARGE PART TO BANDING GOING
ON.  WE HAD ON REPORT OF 4.1-INCHES 9SSE OF MEADE THIS MORNING,
WHICH WE DOUBT TO BE TRUE MORE LIKE 1.8-2.0 INCHES IN THAT AREA.
STILL, A BAND OF 2 TO 3 INCHES ABOUT 1 COUNTY WIDE RAN FROM NEAR
LIBERAL TO GARDEN CITY TO NORTHEAST OF SCOTT CITY.  IN THAT AREA,
ONLY 1 TO 1.5 INCHES COULD BE HANDLED BEFORE ANY FLASH FLOODING
WOULD START TO MANIFEST ITSELF. SINCE I THINK THAT AREA WILL ONLY
SEE 0.5-1 INCH MORE TONIGHT AND SATURDAY, HAVE OPTED TO NOT ISSUE
A FLASH FLOOD WATCH.  THERE WILL BE HIGH POPS OF 80-90 PERCENT IN THE
P28-HYS-GCK CORRIDOR, WITH 70 POPS JUST SOUTH OF THERE, WITH 40-
50 PERCENT RANGE IN THE SOUTHWEST.  HOWEVER, IN THE SOUTHWEST
CORNER, POSSIBLE SEVERE WILL BE MENTIONED.

ON SATURDAY, WE WILL STILL BE IN THE WARM SECTOR OF THE UPPER LOW,
WITH PLENTY OF MOISTURE STILL HANGING AROUND THE LOWER LAYERS.
WILL HAVE THE HIGHEST CHANCE POPS IN THE P28-HYS-GCK CORRIDOR, WITH
40 POPS ELSEWHERE.  THEN, AS THE UPPER LOW PULLS EAST SATURDAY
NIGHT, THE WRAP AROUND EFFECT WILL KICK IN.  THE HIGHER 50 POPS WILL
BE IN THE EAST, P28-HYS-DDC, AND LESSER POPS DOWN TO 20 PERCENT IN
THE SOUTHWEST.  DO NOT THINK ANY PRECIP WILL BE LINGERING ON
SUNDAY, SO HAVE POPS LESS THAN 10 PERCENT THROUGH THE EARLY
MORNING.

TEMPERATURES COULD BE TRICKY WITH THE ABUNDANT PRECIP AROUND.  WENT
WITH LOWS NEAR MET GUIDANCE TONIGHT AND SLIGHTLY COOLER SATURDAY
NIGHT AS THE PARTIAL CLEARING OCCURS AND RADIATIONAL COOLING KICKS
IN.  MAX TEMPERATURES WILL BE JUST SLIGHTLY WARMER SATURDAY IN THE
57F (EHA) TO 67F (P28), THEN NEAR THE SAME ON SUNDAY.

DAYS 3-7...

THE EXTENDED PERIOD CONTINUES TO LOOK RATHER QUIET. THE MONDAY
THROUGH WEDNESDAY PERIOD WILL BE DOMINATED BY UPPER RIDGING AND A
GRADUAL WARMUP. THE EC CONTINUES TO DELAY THE WARMUP WITH A
SHORTWAVE AND REINFORCING SHOT OF COOL AIR DROPPING THROUGH THE
NORTHERN PLAINS ON TUESDAY. NOT SURE ABOUT THIS BUT WILL LEAVE
MON-TUE TEMPS ALONE. AS MENTIONED BY THE PREVIOUS SHIFT, THE FIRST
PART OF THE WEEK WILL BE DRY REGARDLESS. AS WE PROGRESS FURTHER INTO
NEXT WEEK THE MODEL DIFFERENCES BECOME LARGER. ALL MODELS ADVERTISE
SW FLOW ALOFT BUT THE GFS WOULD HAVE US VERY WARM AND DRY WHILE THE
EC IS NOT AS WARM AND MORE MOIST. IN FACT, THE EC EVEN HINTS AT
PRECIP POTENTIAL FOR THU/FRI AS IT BRINGS A WAVE UP FROM OLD MEXICO.
THE TEMP SPREADS ARE SIGNIFICANT AS WELL. BY NEXT FRI, THE 850
TEMPS ON THE GFS (+24 TO +26C) WOULD SUPPORT MID TO UPPER 80S WHILE
THE EC COULD BARELY MUSTER LOW 70S WITH ITS 15-20C 850S. OF COURSE,
THE COOL EC TEMPS ARE LIKELY DRIVEN BY ITS FORECAST OF PRECIP BUT
NEVERTHELESS THERE ARE LARGE DIFFERENCES. THE DISCUSSION HERE WAS
WHETHER LATE NEXT WEEK WILL HAVE HIGHS IN THE UPPER 80S AND LOWS IN
THE 40S (GFS) OR HIGHS NEAR 70 AND LOWS IN THE 50S (EC). EITHER WAY,
IT WILL BE WARMER THAN THE LAST COUPLE OF DAYS HERE I AM GOING TO
WARM THE EXTENDED A LITTLE FROM WHAT WE HAVE GOING TO FOLLOW THE
TREND SET BY MY NEIGHBORS. THIS WILL PUT US IN THE MIDDLE OF THE
ROAD WITH RESPECT TO THE MODEL TEMPERATURE FORECASTS. WRIGHT

&&

.AVIATION...

THE TAFS WILL BE EXTREMELY DIFFICULT TO PIN DOWN TONIGHT AS A VERY
COMPLEX WEATHER SITUATION CONTINUES TO UNFOLD. OUR 3 TERMINALS
CONTINUE TO BE LOCKED INTO IFR TO OCCASIONAL LIFR CONDITIONS AS THE
CONVEYOR OF MOISTURE STREAMS IN FROM THE SE. HOWEVER, A DRYLINE AND
CLEAR SLOT IS ADVANCING IN FROM FAR SW KANSAS. IN THIS CLEAR AREA,
CONVECTION AND POTENTIALLY SEVERE WEATHER IS EXPECTED TO BREAK OUT
THIS EVENING AS VERY COLD AIR ALOFT COMES AND LEADS TO RAPID
DESTABILIZATION. THE MOST LIKELY HAZARD IS LARGE HAIL BUT HIGH WINDS
AND ISOLATED TORNADOES CANNOT BE RULED OUT SW OF A LINE FROM APPROX
K2K3 TO KLBL. DESPITE THE MOIST LOW LEVELS ELSEWHERE, INCREASED
CONVECTION IS ALSO POSSIBLE AS THE COLD POOL ALOFT MOVES OVER THE
ENTIRE AREA. EXPECT IFR CONDS TO CONTINUE THIS EVENING WITH OCNL RA
AND TS AT ALL 3 TERMINALS. THE NEXT PROBLEM WILL BE THE POTENTIAL
FOR FOG TOMORROW MORNING. ONCE THINGS SETTLE DOWN OVERNIGHT, DRY AIR
MOVING OVER THE VERY MOIST BOUNDARY LAYER WILL LIKELY LEAD TO FOG
FORMATION, OR INCREASED FOG WHERE IT ALREADY EXISTS. FOG MAY BE
DENSE TOWARD MORNING. WILL UPDATE TAFS SHORTLY TO TREND TOWARD
LATEST THINKING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  62  44  63 /  70  40  50  10
GCK  44  58  40  63 /  80  50  40  10
EHA  41  57  40  63 /  40  40  20  10
LBL  43  61  42  63 /  50  40  20  10
HYS  48  62  44  61 /  90  50  50  10
P28  50  67  45  62 /  80  50  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/34/34
Hazardous weather outlook, Apr 17, 5:38 PM MDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT FRI APR 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
638 PM CDT FRI APR 17 2009 /538 PM MDT FRI APR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 9 PM
CDT THIS EVENING. THE BEST STORMS WILL REMAIN SOUTHWEST OF A
LIBERAL TO SYRACUSE LINE. HAIL AND HIGH WINDS WILL BE THE PRIMARY
THREAT...WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION.

LOCATIONS FROM LIBERAL UP TO SCOTT CITY HAVE RECEIVED ABUNDANT
RAINFALL YESTERDAY AND OVERNIGHT. IF MORE HEAVY RAIN DEVELOPS OVER
THESE AREAS...SOME LOCALIZED AREAS COULD SEE PONDING OF WATER IN
DITCHES...WITH SOME SPILLING OVER ONTO THE ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVIER BANDS OF RAIN WILL MOVE EASTWARD ON SATURDAY.
HOWEVER...WITH THE UPPER LOW DIRECTLY OVERHEAD...THERE COULD BE
SOME THUNDERSTORM REDEVELOPMENT BY AFTERNOON...MAINLY EAST OF AN
ASHLAND TO WAKEENEY LINE. SOME STORMS COULD BECOME SEVERE...WITH
HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND WEST OF A LIBERAL TO
SYRACUSE LINE EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Apr 17, 6:14 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             16 WNW JOHNSON CITY     37.66N 102.02W
04/17/2009  E0.88 INCH       STANTON            KS   PUBLIC

&&

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:51 PM MDTTornado WarningDDCHamilton, Stanton21 min
Apr 17, 7:06 PM MDTSevere Thunderstorm WarningDDCHamilton42 min
Apr 17, 8:06 PM MDTSpecial Weather StatementDDCSeward39 min
Apr 18, 11:48 AM MDTTornado WarningDDCFinney, Gray27 min
Apr 18, 11:53 AM MDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Apr 18, 12:03 PM MDTTornado WarningDDCFinney, Gray27 min
Apr 18, 12:14 PM MDTTornado WarningDDCFinney46 min
Apr 18, 12:27 PM MDTTornado WarningDDCFinney, Gray18 min
Apr 18, 12:40 PM MDTTornado WarningDDCFinney, Gray, Hodgeman50 min
Apr 18, 1:04 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Hodgeman56 min
Apr 18, 1:14 PM MDTSevere Thunderstorm WarningDDCHodgeman, Ness46 min
Apr 18, 1:18 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness42 min
Apr 18, 1:24 PM MDTTornado WarningDDCFinney, Hodgeman, Lane, Ness51 min
Apr 18, 1:27 PM MDTTornado WarningDDCFinney, Hodgeman, Ness48 min
Apr 18, 1:40 PM MDTSevere Thunderstorm WarningDDCComanche50 min
Apr 18, 1:50 PM MDTTornado WarningDDCHodgeman40 min
Apr 18, 2:01 PM MDTTornado WarningDDCFord, Kiowa44 min
Apr 18, 2:04 PM MDTTornado WarningDDCHodgeman, Ness41 min
Apr 18, 2:10 PM MDTTornado WarningDDCFinney, Gray, Haskell35 min
Apr 18, 2:13 PM MDTSevere Thunderstorm WarningDDCClark, Comanche47 min
Apr 18, 2:20 PM MDTTornado WarningDDCEdwards, Kiowa40 min
Apr 18, 2:24 PM MDTSevere Thunderstorm WarningDDCKiowa39 min
Apr 18, 2:29 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche47 min
Apr 18, 2:34 PM MDTTornado WarningDDCHodgeman, Ness41 min
Apr 18, 2:40 PM MDTSevere Thunderstorm WarningDDCNess26 min
Apr 18, 2:49 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush40 min
Apr 18, 4:13 PM MDTSpecial Weather StatementDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.